Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 23, NWS Flagstaff, AZ

November 26, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 26, 2019, 9:59 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 27, 2019, 9:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 9:59 AM MST (16:59 UTC)
In effect from
Nov 27, 2019, 9:00 AM MST
Expired
Nov 27, 2019, 7:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -181 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-181 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS75 KFGZ 261659
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
959 AM MST Tue Nov 26 2019

AZZ004-006-007-012>017-271200-
/O.NEW.KFGZ.WI.Y.0023.191127T1600Z-191128T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
959 AM MST Tue Nov 26 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM MST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of Coconino, southern Navajo, and southern Apache
  counties. This includes the Grand Canyon, Flagstaff, Heber,
  Winslow, Show Low, Alpine, Greer, Springerville.

* WHEN...From 9 AM to 7 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
984 
WWUS75 KFGZ 271018
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
318 AM MST Wed Nov 27 2019

AZZ004-006-007-012>017-280200-
/O.CON.KFGZ.WI.Y.0023.191127T1600Z-191128T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
318 AM MST Wed Nov 27 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of Coconino, southern Navajo, and southern Apache 
  counties. This includes the Grand Canyon, Flagstaff, Heber, 
  Winslow, Show Low, Alpine, Greer, Springerville.

* WHEN...From 9 AM this morning to 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
964 
WWUS75 KFGZ 272046
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
146 PM MST Wed Nov 27 2019

AZZ004-006-007-012>017-280200-
/O.CON.KFGZ.WI.Y.0023.000000T0000Z-191128T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
146 PM MST Wed Nov 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of Coconino, southern Navajo, and southern Apache 
  counties. This includes the Grand Canyon, Flagstaff, Heber, 
  Winslow, Show Low, Alpine, Greer, Springerville.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
993 
WWUS75 KFGZ 280159
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
659 PM MST Wed Nov 27 2019

AZZ004-006-007-012>017-280300-
/O.EXP.KFGZ.WI.Y.0023.000000T0000Z-191128T0200Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop
659 PM MST Wed Nov 27 2019

...WIND ADVISORY EXPIRED AT 7 PM MST THIS EVENING...

Winds have decreased across the advisory area this evening and the
Wind Advisory has expired.

Here are some of the peak wind gusts around the area today (MPH):

Two Guns: 55
Springerville Apt: 54
Show Low Apt: 48
Taylor Apt: 47
Winslow Apt: 44
Limestone Canyon: 40
Flagstaff Apt: 39 

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 26, 3:58 AM MST, 6 hours 1 minute earlier.

Area forecast discussion, Nov 26, 3:58 AM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
358 AM MST Tue Nov 26 2019

.SYNOPSIS...Chilly and dry weather is on the way through
Wednesday morning. A major winter storm will impact the region
late Wednesday through early Saturday. Significant travel
disruptions are anticipated through the Thanksgiving holiday. Dry
and cold conditions expected after the storm departs this weekend.

&&

.DISCUSSION...Short term (through Wednesday afternoon)...Current
satellite and surface observations indicate this evening's cold
front has swept across northern Arizona and is currently brushing
the White Mountains. Radar shows a few lingering snow showers
there. This front will completely exit the area over the next
couple of hours, leaving behind a dry and cold air mass. As a
result, expect a round of noticeable cooler conditions today, with
high temperatures around 10 to 15 degrees lower than yesterday.

On Wednesday, southwest wind speeds increase with the approach of
the next winter weather system. Wind gusts in excess of 40 mph
are possible, with the strongest winds forecast along northeast of
higher terrain features. This includes, but is not limited to,
areas near the Grand Canyon, Flagstaff, Heber-Overgaard and Show
Low.

Long term (Wednesday evening through Monday)...Little has changed
in regards to the major winter storm that will impact the region
late Wednesday through early Saturday. Winter Storm Watches remain
in effect. Travel conditions continue to look difficult to
impossible Thanksgiving Day into Friday. Please do not travel
unless you absolutely have to.

Model guidance remains in generally good agreement on the overall
evolution of the storm. The onset of light precipitation looks to
be Wednesday night, with coverage and intensity increasing on
Thanksgiving Day into early Friday. Thermal profiles continue to
support a snow level of 6000-7000 feet at the onset of the storm,
with a more rapid drop in snow levels as a strong cold front
crosses the state from west to east late Thursday night into
Friday. By the evening hours on Friday, snow levels are expected
to be as low as 3000-4000 feet across the entire area. Gusty south
to southwest winds of 35-45 mph along and ahead of the cold front
will further complicate travel conditions due to blowing and
drifting snow. Snowfall amounts remain largely unchanged, with
1-2+ feet above 5500-6000 feet, and 2-10 inches from 3500-5500
feet. The snow accumulation at the lower elevations will occur
on Friday as snow levels drop. Some low elevation flooding is
possible south of Mogollon Rim in Yavapai and Gila counties on
Thursday, but widespread issues are not anticipated.

Lingering snow shower activity will quickly come to an end early
Saturday. Temperatures will gradually warm over the weekend and
into early next week, returning to near normal daytime highs on
Monday.

&&

.AVIATION...For the 12Z package...MVFR ceilings and visibilities
in snow showers are possible over higher terrain west of a line
from Show Low to the Four Corners through 15Z. By 18Z, expect VFR
conditions areawide, with sustained wind speeds generally 10 knots
or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For today, expect a round of dry and cold weather,
with generally light winds. Daytime ventilation rates will be
marginal to fair across much of Yavapai, Coconino and Gila
Counties. Strong southwest winds will develop Wednesday ahead of
an approaching winter weather system. Some showers may develop as
early as Wednesday afternoon and evening.

Thursday through Saturday...A major winter storm is forecast to
bring gusty winds and periods of heavy snowfall on Thursday and
Friday. Chances for showers decrease on Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Storm Watch from
Thursday morning through Friday evening FOR
AZZ004-006>008-015-016-037-038.

Wind Advisory until 5 AM MST early this morning FOR AZZ011>014-
016-017-040.

Winter Storm Watch from Thursday evening through Friday evening
FOR AZZ017-018.

&&

SHORT TERM...RR
LONG TERM...TPS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.